Tornadoes · United States · Missouri · 2017
EF0 tornado, Fredville, Missouri, May 10, 2017
This EF0 tornado ran 1.0 miles across Newton County on May 10, 2017, touching down at 12:34 AM CDT and reaching 100 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 10, 2017
- Touchdown
- 12:34 AM CDT (05:34 UTC)
- Lifted
- 12:35 AM CDT (05:35 UTC)
- On the ground
- 1 minutes
- Path length
- 1.0 miles (1.6 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Newton County
- Touchdown point
- 36.905, -94.418
- Lift-off point
- 36.912, -94.407
- Record number
- 1705102334-01
What the Weather Service recorded
A cold front produced severe thunderstorms with large hail and flash flooding across the Ozarks.
A brief EF-0 tornado touched down near the intersection of Gateway Drive and Jute Road north of Neosho. Several trees were uprooted. Several homes had minor damage to roofs. Several outbuildings and sheds were severely damaged. Estimated maximum winds were up to 85 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 05:22 UTC | 06:15 UTC | Severe Thunderstorm Warning | SGF |
| 13:53 UTC | 14:21 UTC | Severe Thunderstorm Warning | SGF |
| 15:17 UTC | 15:45 UTC | Severe Thunderstorm Warning | SGF |
| 17:56 UTC | 02:00 UTC | Severe Thunderstorm Watch | SGF |
| 18:00 UTC | 04:44 UTC | Flash Flood Watch | SGF |
| 19:14 UTC | 20:00 UTC | Severe Thunderstorm Warning | SGF |
| 19:57 UTC | 20:18 UTC | Severe Thunderstorm Warning | SGF |
| 20:06 UTC | 20:30 UTC | Severe Thunderstorm Warning | SGF |
| 20:09 UTC | 02:15 UTC | Flash Flood Warning | SGF |
| 20:28 UTC | 21:15 UTC | Severe Thunderstorm Warning | SGF |
| 20:31 UTC | 20:47 UTC | Severe Thunderstorm Warning | SGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 01:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at May 10, 11:58 PM CDT, 36 minutes earlier.
Area forecast discussion, May 10, 11:58 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1158 PM CDT Wed May 10 2017 .SHORT TERM...(This evening through Thursday) Issued at 236 PM CDT Wed May 10 2017 A moist and unstable airmass is in place across the area and this will aid in the development of additional showers and storms through Tonight. While the main synoptic front is located across Northern Missouri west into Northern Kansas, an effective front/trough is located further south from Central Missouri back into West Central Oklahoma. Impulses riding up from the south have contributed to pockets of storm development, most remaining just to our north and west thus far. Will be watching the evolution of storms across Southern and Central Oklahoma this afternoon and evening as they approach the area ahead of a lead impulse over the Red River Valley. The atmosphere is ripe for organized storms with 1500j/kg of ML cape along with 40-50kts of effective bulk shear. If storms can get organized then large hail and damaging winds will be possible. Locations along and north of Interstate 44 are most favored for this activity. Most model guidance thus far has struggled with the evolution of showers and storms and thus caution must be used with them. There is a signal that the heavier axis of showers and storms may be pushed further south into our area tonight vs locations to our north given a strong low level jet developing and interacting with this trough/effective boundary. While uncertainty in this scenario is high, it would have implications on our qpf amounts overnight and this will need to be monitored. A severe threat will exist for most of the night as the environment will not change much. Shear profiles will actually become more favorable for storms heading into the overnight hours. There will likely be ongoing showers and storms Thursday morning across the area and this will be key as to what it does with the true synoptic front. Models have the front along the Interstate 44 corridor Thursday afternoon. Forecast soundings off the GFS reveal a class splitting supercell profile with large hail being the most prominent threat. Mid level lapse rates will be steep and CAPE will be plentiful especially in the hail growth zone. Thinking that robust thunderstorm development is possible along the front in the afternoon with hail to the size of golfballs possible. There is a conditional threat for a tornado if storms can ride the front and increase effective helicities. This will be evaluated more closer to tomorrow. A Slight risk for severe storms is across most of the area for Thursday with locations along and south of Interstate 44 most likely to be affected. Lastly, with such a high moisture content and potential for training storms, there is a locally heavy rainfall signal across the area as well. Storm total rainfall amounts of 0.5 to 1.5 inches looks likely with some locations receiving 2 inches within the heavier storms. This could definently cause some localized flooding issues. Widespread flooding does not look likely at this time however depending on overnight storms then the flooding threat could be higher Thursday, this will be also be monitored closely. .LONG TERM...(Thursday Night through Wednesday) Issued at 236 PM CDT Wed May 10 2017 Ongoing thunderstorms Thursday night will eventually end during the morning hours Friday. Fantastic weather is expected for Saturday through Monday. An active pattern returns by the middle of next week with several systems potentially impacting the area under a west to southwest flow regime. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1152 PM CDT Wed May 10 2017 KSGF/KJLN/KBBG tafs: Scattered thunderstorms will move through the region at times. In the near term storms over sw MO and ne OK are expected to produce mvfr/maybe brief IFR conditions with heavier showers. A sfc front will veer winds to the nw and north late in the taf period with the potential for mvfr and ifr ceilings. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Burchfield LONG TERM...Burchfield AVIATION...DSA
Hazardous weather outlook, May 10, 8:38 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 838 PM CDT Wed May 10 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120145- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 838 PM CDT Wed May 10 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Elevated Hail risk. Elevated Thunderstorm wind damage risk. Limited Flooding risk. Elevated Lightning risk. DISCUSSION... Numerous showers and scattered thunderstorms will occur overnight. The overall risk for severe storms has become lower somewhat, but isolated strong to severe storms with one inch hail and wind gusts of 60 mph will still be possible. Short term guidance indicates that the overall activity will shift farther to the southeast overnight into the I-44 corridor and counties just to the south. Training storms may produce small areas of excessive rain and flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A greater coverage of thunderstorms is expected area wide Thursday into Thursday evening as a cold front moves into the area. Strong to severe thunderstorms are possible with large hail to the size of golf balls and damaging winds to 60 mph being the main threats. If thunderstorms can remain on the front then a tornado threat would exist. Locally heavy rainfall will also be possible with these storms. Total rainfall amounts up to an inch and a half are likely with a few two inch amounts possible. This could result in localized flooding issues through Thursday night. .SPOTTER INFORMATION STATEMENT... Activation is becoming less likely, but spotters should continue to monitor local conditions. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf DSA
In the hours before
Special weather statement, May 11, 12:09 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
1209 AM CDT THU MAY 11 2017
MOZ090-094-110600-
Greene MO-Lawrence MO-
1209 AM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE AND GREENE
COUNTIES UNTIL 100 AM CDT...
At 1209 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ash Grove, or 9 miles northwest of Republic, moving northeast at 40
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Northern Springfield... Willard...
Strafford... Ash Grove...
Fair Grove... Brookline...
Halltown... Sacville...
Glidewell... Ebenezer...
Bassville... Bois D'arc...
Cave Springs...
This includes Interstate 44 between mile markers 57 and 68, and
between mile markers 70 and 87.
LAT...LON 3727 9371 3729 9367 3728 9363 3731 9363
3742 9340 3741 9308 3728 9308 3711 9361
TIME...MOT...LOC 0509Z 243DEG 34KT 3723 9358
WiseSpecial weather statement, May 11, 12:33 AM CDT, 1 minute before
Special Weather Statement
National Weather Service Springfield MO
1233 AM CDT THU MAY 11 2017
MOZ079-080-091-110615-
Dallas MO-Polk MO-Webster MO-
1233 AM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEBSTER...SOUTHERN
DALLAS AND SOUTHEASTERN POLK COUNTIES UNTIL 115 AM CDT...
At 1232 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Fair Grove, or 10 miles north of Springfield, moving
northeast at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Conway... Pleasant Hope...
Olive... Elkland...
March... Long Lane...
Charity...
This includes Interstate 44 between mile markers 104 and 111.
LAT...LON 3741 9308 3742 9309 3742 9340 3767 9285
3742 9284 3735 9308
TIME...MOT...LOC 0532Z 241DEG 40KT 3735 9329
WiseThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 00:00Z
5.6 hours before the tornado, 54 km from the path. May 11, 2017.
- Mixed-layer CAPE
- 898 J/kg
- Mixed-layer CIN
- -7 J/kg
- Surface CAPE
- 1719 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.5
- 0-3 km lapse rate
- 6.4 K/km
Springfield, MO (KSGF), 12:00Z
6.4 hours after it, 54 km from the path. May 11, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -79352 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Joplin (JLN), 28 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 03:35 UTC | 90° 5 kt | 1013.5 | BR | |||
| 03:45 UTC | 0° 0 kt | 1013.5 | BR | |||
| 03:50 UTC | 130° 3 kt | 1013.5 | BR | |||
| 03:53 UTC | 70 | 69 | 120° 5 kt | 1013.2 | BR | |
| 03:55 UTC | 130° 5 kt | 1013.2 | BR | |||
| 04:00 UTC | 130° 5 kt | 1013.2 | BR | |||
| 04:05 UTC | 140° 6 kt | 1013.2 | BR | |||
| 04:07 UTC | 70 | 69 | 130° 4 kt | 1013.2 | VCTS BR | |
| 04:10 UTC | 120° 5 kt | 1013.2 | BR | |||
| 04:15 UTC | 140° 7 kt | 1013.2 | BR | |||
| 04:20 UTC | 160° 7 kt | 1012.9 | BR | |||
| 04:25 UTC | 160° 9 kt | 1012.9 | -RA BR | |||
| 04:31 UTC | 70 | 68 | 160° 10 kt | 1012.9 | VCTS -RA BR | |
| 04:35 UTC | 160° 8 kt | 1012.5 | -RA BR | |||
| 04:40 UTC | 160° 7 kt | 1012.2 | -RA BR | |||
| 04:45 UTC | 150° 7 kt | 1012.2 | -RA BR | |||
| 04:49 UTC | 69.8 | 68 | 150° 7 kt | 1012.2 | -RA BR | |
| 04:50 UTC | 150° 6 kt | 1012.2 | -RA BR | |||
| 04:53 UTC | 69 | 68 | 150° 6 kt | 1012.2 | -RA BR | |
| 05:00 UTC | 120° 6 kt | 1012.2 | -RA BR | |||
| 05:05 UTC | 69 | 68 | 140° 6 kt | 1012.2 | VCTS BR | |
| 05:10 UTC | 90° 5 kt | 1011.9 | BR | |||
| 05:15 UTC | 120° 4 kt | 1012.2 | BR | |||
| 05:20 UTC | 80° 5 kt | 1011.9 | -RA BR | |||
| 05:30 UTC | 80° 4 kt | 1012.2 | -RA BR | |||
| 05:35 UTC | 69 | 68 | 70° 3 kt | 1012.2 | -TSRA BR | |
| 05:40 UTC | 80° 3 kt | 1012.5 | -RA BR | |||
| 05:45 UTC | 240° 3 kt | 1013.2 | -RA BR | |||
| 05:47 UTC | 69.8 | 68 | 260° 4 kt | 1013.2 | TSRA BR | |
| 05:50 UTC | 0° 0 kt | 1013.2 | +RA BR | |||
| 05:53 UTC | 69 | 68 | 1013.9 | +TSRA BR | ||
| 05:55 UTC | 1013.9 | +RA FG | ||||
| 06:00 UTC | 1013.2 | +RA FG | ||||
| 06:01 UTC | 66 | 65 | 300° 22 kt | 29 | 1012.9 | +TSRA FG |
| 06:05 UTC | 1012.5 | +RA BR | ||||
| 06:06 UTC | 65 | 64 | 310° 16 kt | 32 | 1012.5 | +TSRA BR |
| 06:09 UTC | 66 | 64 | 320° 11 kt | 32 | 1012.5 | TSRA BR |
| 06:10 UTC | 310° 9 kt | 1012.5 | RA BR | |||
| 06:14 UTC | 66 | 65 | 0° 0 kt | 1012.5 | TSRA BR | |
| 06:15 UTC | 0° 0 kt | 1012.5 | -RA BR | |||
| 06:23 UTC | 66 | 64 | 210° 11 kt | 1013.5 | -TSRA | |
| 06:25 UTC | 220° 9 kt | 1013.5 | -RA | |||
| 06:30 UTC | 210° 7 kt | 1013.2 | -RA | |||
| 06:35 UTC | 220° 4 kt | 1012.5 | -RA | |||
| 06:45 UTC | 1010.5 | -RA | ||||
| 06:50 UTC | 220° 4 kt | 1012.2 | -RA | |||
| 06:51 UTC | 66.2 | 64.4 | 6 kt | 19.05 | 1012.5 | -RA |
| 06:53 UTC | 66 | 64 | 210° 8 kt | 19 | 1012.5 | -RA |
| 06:55 UTC | 1013.2 | -RA | ||||
| 07:00 UTC | 230° 13 kt | 1013.5 | -RA | |||
| 07:06 UTC | 66 | 64 | 230° 8 kt | 1013.2 | -RA | |
| 07:10 UTC | 230° 11 kt | 1013.9 | -RA | |||
| 07:15 UTC | 180° 10 kt | 1013.2 | RA BR | |||
| 07:20 UTC | 160° 11 kt | 1012.5 | RA BR | |||
| 07:25 UTC | 140° 8 kt | 1011.9 | -RA BR | |||
| 07:28 UTC | 65 | 63 | 160° 9 kt | 1011.5 | -RA | |
| 07:30 UTC | 150° 10 kt | 1011.2 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Springfield radar (KSGF), 97 km away, was scanning. The volume nearest the touchdown began at 05:34 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 05:34 UTC | TSTM WND GST 58 | 1 N Racine | Newton, MO | PUBLIC REPORT RELAYED VIA LAW ENFORCEMENT OF A 58 MPH WIND GUST. |
| 05:35 UTC | TORNADO | 4 Nw Neosho | Newton, MO | A NWS STORM SURVEY FOUND THAT A BRIEF EF-0 TORNADO TOUCHED DOWN NEAR THE INTERSECTION OF GATEWAY DRIVE AND JUTE ROAD NORTH OF NEOSHO. SEVERAL TREES WERE UPROOTED. SEVERAL HOMES HAD MINOR DAMAGE TO ROOFS. SEVERAL OUTBUILD |
| 05:40 UTC | TSTM WND DMG | 4 Nw Neosho | Newton, MO | A TREE AROUND 20FT TALL WAS UPROOTED AND NUMEROUS SHINGLES WERE BLOWN OFF HOUSE. |
| 06:00 UTC | LIGHTNING | 1 W Sarcoxie | Jasper, MO | LIGHTNING STRIKE CAUSED A FIRE AT A WELL HOUSE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of May 10, 2017
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 10 | 3:27 AM CDT | EF1 | Armstrong, TX | 2.8 | 180 | |||
| May 10 | 4:01 AM CDT | EF1 | Gray, TX | 2.6 | 50 | |||
| May 10 | 12:37 PM MDT | EF0 | Colfax, NM | 1.7 | 50 | |||
| May 10 | 2:46 PM CDT | EF0 | Van Buren, IA | 2.8 | 50 | |||
| May 10 | 2:54 PM CDT | Unrated | Motley, TX | 0.0 | 10 | |||
| May 10 | 3:37 PM CDT | Unrated | Cottle, TX | 0.0 | 10 | |||
| May 10 | 3:58 PM CDT | Unrated | Cottle, TX | 1.1 | 25 | |||
| May 10 | 4:44 PM CDT | Unrated | Hall, TX | 0.4 | 50 | |||
| May 10 | 7:49 PM CDT | EF0 | Macon, IL | 0.1 | 20 | $8,000 | ||
| May 10 | 8:05 PM CDT | EF0 | Tillman, OK | 0.3 | 30 | |||
| May 10 | 8:31 PM CDT | Unrated | Tillman, OK | 0.3 | 50 | |||
| May 10 | 8:36 PM CDT | Unrated | Cotton, OK | 2.0 | 100 | |||
| May 10 | 10:58 PM CDT | Unrated | Val Verde, TX | 0.1 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.